Thursday, August 07, 2008

In Response

A few weeks ago I wrote a post on how I feel sane and rational for one of the first times in my life. I receieved a comment asking about taking myself off of my trusty CrazyMeds, as I affectionately referred to them in the past. Hopefully I can answer some questions here.

I deliberated on whether or not I should quit taking meds for quite some time. My final decision was made when I saw my doctor about my feelings and he gave me a prescription for a new drug, one I don't even remember the name of. I filled the prescription but never took them. The reasoning behind this is as follows:

When I first started taking medication for the problems I have, it took a long time to work up to a dose that actually helped me. For a couple of years, I was on the highest dose of that drug, and it quit working. We fiddled around with some new medications for a while, and then I gave up on that and went back to my old standby. When it quit working for good, I was put on another medication, one that wreaked havoc of my body and my mind. I went up to higher than the highest possible dose of that, almost died, and was switched to the drug that I quit taking in April or May.

When that one quit working, about eighteen months after I started taking it, I saw my doctor again and he recommended a stronger drug than the one I was already on.

And so, I feared that I would spend the rest of my life being fine for a while, and then being suddenly not fine and needing stronger and stronger medication. Since I was seventeen, this has been the case.

Further, I wanted to see if, at this point in my life, I could manage my symptoms without medication.

Coming off the medication was hellish, to say the least. I was not supervised by my doctor, and this is strongly not recommended by anyone (especially me). I had a large number of electronic-type shock feelings in my brain, huge mood swings (Weeping, then singing out with glee, then more weeping, lather, rinse, repeat). I lost sleep, I lost some weight, I fretted that I was going straight back to the place that I lovingly refer to as Crazy.

It took about four weeks. Maybe six in total? It was painful and hurty and I worried every day that I was doing my brain permanent damage by subjecting it to these strange shocking sensations. They would literally jar my body and occasionally render me unable to move. I had terrible headaches, I was frequently dizzy, and the only thing that made it better was sleeping, which I couldn't do a whole lot of. I was also nauseous, I couldn't really eat. I took to taking the long way everywhere I went in my trusty little car so that I could alternately sing at the top of my lungs, weep, and have a cigarette before I got to my destination.

I'm happy to say that I made it out alive, that I'm now free of the strange jolting shocking sensations. I feel generally ok, but I think that's because I've been getting so much exercise. I really feel that exercise is key, here, because you need to be tired at the end of the day. Physical exhaustion can easily override emotional upheaval. If I'm physically tired at the end of the day, it is much easier to fall asleep at night, and not have my mind whirl around all of the things that my crazed mind can whirl around.

I'm perfectly open to the fact that at some point in my future, I may need the assistance of medication again. I don't know when or how I will know, and I don't especially look forward to that happening. However, I do know that right now I am fine and I am particularly happy with myself for trying.

And so, here I am. I don't speak that often about my Insanity any more, not because it isn't so much a part of my life, but because I've been exploring it on a more personal level, one that I don't necessarily want to share with the whole wide Internet.

Labels: ,

1 Comments:

Blogger Leigh said...

Amanda,

I'm happy to hear that you are doing well and I really appreciate you taking the time to post this as it answered some of my questions.

Its been 2 full weeks without my crazy pills and the majority of the side effects have subsided; overall it was a good decision for me.

Thanks again.

11:53 AM  

Post a Comment

<< Home